Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2017, 1:44 AM CDT for Bay County, Calhoun County, Gulf County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 1:44 AM CDT (06:44 UTC)
- Expired
- May 21, 2017, 2:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Calhoun County, FL, Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351
WUUS52 KTAE 210644
SVRTAE
FLC005-013-045-210745-
/O.NEW.KTAE.SV.W.0173.170521T0644Z-170521T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
244 AM EDT SUN MAY 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Gulf County in the Panhandle of Florida...
Bay County in the Panhandle of Florida...
Calhoun County in the Panhandle of Florida...
* Until 345 AM EDT/245 AM CDT/
* At 243 AM EDT/143 AM CDT/, severe thunderstorms were located along
a line extending from 16 miles northeast of Lynn Haven to near
Panama City, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park,
Tyndall Air Force Base, Parker, Altha, Moose Pond, Clarksville, Abe
Springs, Allanton, Dirego Park, College Station, Chipola, Camps
Head, Overstreet, Bennett, Brannonville and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3044 8557 3044 8549 3057 8549 3057 8518
3061 8517 3061 8504 2993 8531 3003 8573
3006 8578 3007 8578
TIME...MOT...LOC 0643Z 248DEG 19KT 3044 8549 3014 8568
HAIL...0.75IN
WIND...60MPH
$$
321 follow-up statement
452
WWUS52 KTAE 210741
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
341 AM EDT SUN MAY 21 2017
FLC005-013-045-210751-
/O.EXP.KTAE.SV.W.0173.000000T0000Z-170521T0745Z/
Gulf FL-Bay FL-Calhoun FL-
341 AM EDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GULF...BAY AND
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA WILL EXPIRE AT 345 AM
EDT/245 AM CDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3044 8557 3044 8549 3057 8549 3057 8518
3061 8517 3061 8504 2993 8531 3003 8573
3006 8578 3007 8578
TIME...MOT...LOC 0741Z 248DEG 19KT 3055 8517 3025 8536
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:18 AM CDT, 26 minutes earlier.
Area forecast discussion, May 21, 1:18 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 218 AM EDT Sun May 21 2017 .NEAR TERM [Through Today]... Line of showers and thunderstorms continues to slowly move eastward at this hour across western portions of the forecast area. As mentioned in the previous AFD update this evening, the boundary layer ahead of the line remains primed with the latest meso-analysis continuing to show 1000 to 2000 J/KG of MU CAPE across much of the region, with the best instability remaining confined to the Florida Panhandle coast. Though bulk shear remains marginal at best with this system, 0 to 1 km shear remains strong, with 25 to 30 knots out of the south-southeast currently analyzed along and ahead of the line. These parameters yield a marginal threat for strong to severe storms, with high wind gusts being the primary threat. Given the low level shear available, there is a low end chance of brief tornadoes along the leading edge of the line. Given recent radar trends in the past several hours, the highest risk for damaging risk and/or any tornadic activity will exist along the line where any discrete thunderstorm activity merges into the line, and along of any bowing segments that develop as the result of any shallow meso-cyclone development that persists in the line. While shower and storm activity will continue across the region through the rest of the overnight, activity will likely weaken as it moves further east into portions of southcentral Georgia and the Florida Big Bend, as conditions looks less favorable for severe storms. In terms of rainfall across the region, the forward speed of this system will prevent any substantial rainfall accumulation from occuring across the forecast area. General amounts of 1 to 2 inches can be expected, with higher rainfall totals occuring across the Florida Panhandle, southeast Alabama and perhaps some portions of southwest Georgia. The longevity of this system will throw a wrench in the forecast for the day Sunday, as this system is expected to make it across nearly all of the CWA by mid-morning, stabilizing the boundary layer in its wake. Widespread cloud cover will be slow to clear today, inhibiting the potential for any substantial destabilization during the day - thus significantly lowering rain chances across much of the region this afternoon. The most likely areas for any redevelopment of showers and thunderstorms this afternoon will exist across far eastern portions of the Big Bend and our south central Georgia counties, generally along and east of the I-75 corridor. Afternoon highs will likely run below guidance across the western two- thirds of the forecast area as a result, limiting temps to the lower 80s in these locales, with upper 80s to the east. .SHORT TERM [Tonight Through Tuesday]... Any convection that manages to develop during the day Sunday will likely diminish with the loss of daytime heating this evening. However, the passing shortwave trough to the northwest will break down the stagnant ridge that has dominated the region's weather for much of the past week, opening the door for a wet and active first half of the week. The frontal system associated with the aforementioned system will stall across the region overnight and will act as a focal point for convection on Monday, as the boundary layer will remain abnormally moist region-wide. Forecast PWAT's generally range in the 1.7" to 2" range Monday and Tuesday across the region. Though the risk for severe weather is low on these days, parameters support the risk for an isolated strong storm or two, with the primary threat being strong wind. The bigger story will be rainfall amounts across the region, as convection on these days will be efficient rainfall producers. A general 2 to 4 inches of rain will be possible through the end of the period. Given mostly cloudy conditions and high rain chances through the period, afternoon highs will remain in the upper 70s to low 80s, with overnight lows remaining in the 70s through the period. .LONG TERM [Tuesday Night Through Sunday]... Another wet and active day is expected on Wednesday, before a deepening upper level trough will sweep across the region, forcing the stalled front through the region late Wednesday into Thursday. In the wake of the front, expect drier and cooler conditions, with highs in the lower 80s and lows in the upper 50s to low 60s with dewpoints in the 50s through the end of the week. && .AVIATION [Through 06Z Monday]... Line of TSRA will push through the TAF sites this morning from west to east and timing with TAF update is a few hours earlier than previously thought. Expect gusty winds as the line pushes through. With the TSRA early this morning, this may help to limit convection later in the day and thus for now, have left convection out of the TAFs beyond this initial line. && .MARINE... Calmer conditions are expected today, with winds remaining around 10 knots out of the southeast with seas of 2 to 3 feet. Scattered thunderstorms are expected. Winds and seas will increase once again late Tuesday night as a cold front approaches. Advisory level conditions will be possible from Tuesday night through Wednesday night before winds and seas gradually calm once again. Thunderstorm chances will remain elevated through Wednesday night. && .FIRE WEATHER... No concerns. && .HYDROLOGY... Thus far tonight, general amounts of 1 to 2 inches of rainfall have occurred with the advancing line of showers and thunderstorms across the Florida Panhandle and southeast Alabama. These totals will likely decrease some as this system moves east and weakens later tonight and into Sunday morning. Substantial additional rainfall amounts are not expected during the day Sunday, as any redevelopment will likely be weak. Wet conditions will resume on Monday. Widespread average rainfall amounts through Wednesday night could range from 3" over the southeast Big Bend to 6" over the western Panhandle with locally higher amounts possible. Latest ensemble guidance indicates that these amounts could push our more sensitive rivers (Shoal, Choctawhatchee, Ochlockonee, etc.) into Action stage by Thursday or Friday. These amounts still remain rather uncertain, so pay attention to changes over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 83 70 85 70 81 / 40 30 40 20 60 Panama City 80 72 81 73 78 / 60 30 40 40 70 Dothan 80 69 84 68 79 / 50 50 40 70 70 Albany 82 69 85 69 81 / 50 50 30 60 60 Valdosta 88 69 85 69 83 / 60 40 50 30 60 Cross City 88 70 87 71 84 / 40 20 30 20 30 Apalachicola 82 73 84 74 82 / 40 30 30 20 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Pullin SHORT TERM...Pullin LONG TERM...Pullin AVIATION...Fieux MARINE...Pullin FIRE WEATHER...Pullin HYDROLOGY...Pullin/Harrigan
In the hours before
Special weather statement, May 20, 10:30 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM CDT SAT MAY 20 2017
ALZ065-066-068-FLZ007>009-108-210445-
Dale AL-Coffee AL-Geneva AL-Central Walton FL-Holmes FL-
South Walton FL-North Walton FL-
1030 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE...GENEVA...WALTON
AND WESTERN HOLMES COUNTIES UNTIL 1145 PM CDT...
At 1030 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Glenwood to 7 miles
north of Wright. Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Daleville, Elba, Santa Rosa Beach, De Funiak Springs, Geneva,
Enterprise, Fort Rucker, Ozark, Hartford, Level Plains, Samson,
Newton, New Brockton, Ariton, Eglin Air Force Base, Lee, Union,
Liberty, Freeport and Paxton.
LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
3044 8616 3047 8613 3046 8619 3050 8620
3046 8639 3099 8639 3100 8619 3153 8619
3154 8614 3162 8615 3162 8548 3127 8563
3120 8571 3120 8567 3027 8606 3031 8639
TIME...MOT...LOC 0330Z 258DEG 32KT 3168 8614 3056 8664
ADLLocal storm report, May 21, 12:22 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 5 NNW OZARK 31.53N 85.67W
05/21/2017 DALE AL LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 123, MILE MARKER 38, JUST SOUTH OF
WEST COUNTY ROAD 19.
&&
JLFLocal storm report, May 21, 12:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
149 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 2 NE ENTERPRISE 31.33N 85.83W
05/21/2017 E1.00 INCH COFFEE AL PUBLIC
QUARTER SIZED HAIL REPORTED NORTHEAST OF ENTERPRISE.
&&
JLFLocal storm report, May 21, 1:13 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND DMG WSW DE FUNIAK SPRINGS 30.72N 86.13W
05/21/2017 WALTON FL 911 CALL CENTER
TREE DOWN ON 18TH STREET.
1253 AM TSTM WND DMG 1 SW DE FUNIAK SPRINGS 30.72N 86.13W
05/21/2017 WALTON FL 911 CALL CENTER
TREE DOWN ON A HOUSE ON NEAR SOUTH 19TH STREET.
1256 AM TSTM WND DMG 1 ESE DE FUNIAK SPRINGS 30.72N 86.10W
05/21/2017 WALTON FL 911 CALL CENTER
TREE DOWN ON FLORENCE.
0118 AM TSTM WND DMG 2 SE PONCE DE LEON 30.70N 85.91W
05/21/2017 WALTON FL 911 CALL CENTER
TREE DOWN AT 181A AND CATAHULA ROAD.
&&
JLFLocal storm report, May 21, 1:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
217 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND DMG 1 E DE FUNIAK SPRINGS 30.72N 86.10W
05/21/2017 WALTON FL 911 CALL CENTER
TWO REPORTS OF POWER LINES DOWN ON FLORENCE STREET.
&&
JLFSpecial weather statement, May 21, 1:37 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
237 AM EDT SUN MAY 21 2017
ALZ067-069-GAZ142-143-210730-
Henry AL-Houston AL-Miller GA-Early GA-
237 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY...HOUSTON...MILLER
AND EARLY COUNTIES UNTIL 330 AM EDT/230 AM CDT/...
At 237 AM EDT/137 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from Kinsey
to 9 miles east of Cottonwood. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colquitt, Cottonwood, Headland, Blakely, Dothan, Kinsey, Ashford,
Cowarts, Webb, Columbia, Centerville, Avon, Gordon, Jakin, Haleburg,
Crosby, Grangeburg, Hayes, Wilson Mill and Rock Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3149 8503 3150 8492 3112 8460 3107 8478
3107 8503 3101 8500 3100 8501 3100 8528
3129 8544 3129 8542 3133 8542 3155 8504
TIME...MOT...LOC 0637Z 244DEG 23KT 3129 8533 3106 8514
32The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:30 PM CDT | Special Weather Statement | TAE | Holmes, Walton | 75 min |
| May 20, 10:48 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 57 min |
| May 20, 11:18 PM CDT | Tornado Warning | TAE | Walton | 27 min |
| May 20, 11:26 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 11:39 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 66 min |
| May 21, 12:08 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 52 min |
| May 21, 12:56 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 49 min |
| May 21, 1:25 AM CDT | Special Marine Warning | TAE | 65 min | |
| May 21, 2:14 AM CDT | Special Weather Statement | TAE | Jackson | 46 min |
| May 21, 2:31 AM CDT | Special Marine Warning | TAE | 119 min | |
| May 21, 2:46 AM CDT | Special Weather Statement | TAE | Calhoun, Gadsden, Liberty | 59 min |
| May 21, 4:26 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 21, 4:35 AM CDT | Special Weather Statement | TAE | Jefferson | 40 min |
| May 21, 5:13 AM CDT | Special Weather Statement | TAE | Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.